Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Jackson, MS

February 22, 2005Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Feb 22, 2005, 5:04 PM CST for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 5:04 PM CST (23:04 UTC)
Expired
Feb 22, 2005, 5:45 PM CST
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Catahoula Parish, LA, Concordia Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 222304
SVRJAN
LAC025-029-222345-
/O.NEW.KJAN.SV.W.0008.050222T2304Z-050222T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 545 PM CST

* AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HARRISONBURG...OR ABOUT 16 MILES NORTHWEST
  OF FERRIDAY...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CATAHOULA PARISH AT 520 PM CST

LAT...LON 3185 9179 3178 9187 3164 9170 3177 9158

$$

EEC
1 follow-up statement
000 
WWUS54 KJAN 222328
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CST TUE FEB 22 2005

LAC025-029-222345-
/O.CON.KJAN.SV.W.0008.000000T0000Z-050222T2345Z/
CATAHOULA LA-CONCORDIA LA-
527 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CST FOR
CONCORDIA AND CATAHOULA PARISHES...

AT 526 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES WEST OF SICILY ISLAND...OR 
ABOUT 18 MILES NORTHWEST OF FERRIDAY. THIS STORM WAS MOVING SLOWLY 
EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SICILY ISLAND BY 545 PM CST

LAT...LON 3186 9179 3178 9180 3169 9160 3189 9158

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 22, 3:00 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE FEB 22 2005

.SHORT TERM...MY LATEST SUBJECTIVE ANALYSIS HAS A STATIONARY FRONT
HANGING OUT JUST NORTH OF INTERSTATE 20 THIS AFTERNOON...SOMEWHERE
ALONG A WILMONT ARKANSAS TO BROOKSVILLE MISSISSIPPI LINE.  WITH A
LACK OF STRONG SHORTWAVE TROUGHS HEADING TOWARD OUR AREA
TONIGHT...COMBINED WITH THE OLD ADAGE PARALLEL FLOW...FRONT WONT
GO...I SUSPECT THE FRONT WILL MAKE VERY LITTLE SOUTHWARD MOVEMENT
TONIGHT.

TONIGHTS FORECAST ISNT CLEAR-CUT AT ALL.  TRUE...WE HAVE THE FRONT
AROUND OUR FORECAST AREA.  HOWEVER...THERE ISNT A LOT OF
SYNOPTIC-SCALE FORCING (ISENTROPIC OR OTHERWISE) WITH WHICH TO
GENERATE PRECIPITATION.  NUMERICAL MODELS SHOW A LITTLE BIT OF
BUOYANCY (500 TO 1000 JOULES/KG) OVER THE SOUTHERN TIER OF
COUNTIES/PARISHES THIS EVENING.  THIS MAKES SENSE CONSIDERING THIS
WAS THE FIRST PART OF OUR FORECAST AREA TO BREAK OUT OF THE CLOUD
COVER TODAY.  I BELIEVE THAT THIS BIT OF BUOYANCY AND INSTABILITY
WILL BE USED TONIGHT.  THUNDERSTORMS HAVE DEVELOPED ALONG A
BOUNDARY...WHICH IS SEEN ON THE VISIBLE SATELLITE IMAGE EXTENDING
FROM NORTHWEST LOUISIANA...TO THE NATCHEZ AREA...THEN NORTHEASTWARD
TOWARD MERIDIAN AND WEST-CENTRAL ALABAMA.  IN GENERAL...FIRST PERIOD
SHOWER AND THUNDERSTORM CHANCES WILL BE BASED ON CURRENT RADAR
TRENDS.  EVEN SO...THE HIGHEST RAIN CHANCES SHOULD REMAIN IN THE
SOUTHERN PART OF THE FORECAST AREA.

A HEALTHY BIT OF ENERGY FROM AN APPROACHING SHORTWAVE TROUGH SHOULD
RESULT IN THE DEVELOPMENT OF A WAVE OF LOW PRESSURE TO OUR WEST
LATER TONIGHT.  THIS WAVE WILL MOVE ALONG THE FRONT...APPROACHING
OUR AREA TOWARD SUNRISE WEDNESDAY.  INCREASED DIFFLUENCE THANKS TO
THE UPPER-LEVEL JET...COMBINED WITH A 40 KNOT LOW-LEVEL JET AND 850
MB THETA-E VALUES INCREASING TO 325K...MAY ALLOW STRONG TO SEVERE
THUNDERSTORMS TO BE POSSIBLE BY WEDNESDAY AFTERNOON ALONG AND SOUTH
OF THE FRONT.  WITH WET BULB ZEROS EXPECTED TO BE BELOW 10000
FEET...HAIL WILL PROBABLY BE THE BIG RISK WITH THE STRONGER STORMS.
HOWEVER...CONSIDERING THE AMOUNT OF 0 TO 3 KM HELICITY (ESPECIALLY
AROUND THE FRONT)...ISOLATED TORNADOES CANNOT BE RULED OUT.  THAT
BEING SAID...ILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE
HAZARDOUS WEATHER OUTLOOK FOR AREAS ALONG AND SOUTH OF INTERSTATE 20
(INCLUDING METRO JACKSON).  /BUTTS/

.LONG TERM...
UNCERTAINTY ABOUNDS IN THE FORECAST PAST WEDNESDAY. THE CONSENSUS OF
PREVIOUS MODEL RUNS WANTED TO FINALLY USHER THE COLD FRONT SOUTHEAST
OUT OF THE CWA BY THURSDAY MORNING AS A SURFACE LOW PUSHING TOWARD
THE EASTERN SEABOARD GAINS STRENGTH. NOW IT APPEARS ONLY THE SHALLOW
SURFACE FRONT MAY PUSH THROUGH LATE WEDNESDAY OR EARLY
THURSDAY...LEAVING THE CORRESPONDING BOUNDARY AT 850 MB TO TRAIL
BEHIND SEVERAL HUNDRED MILES. LINGERING MOISTURE AHEAD OF THIS
BOUNDARY WILL BE LIFTED AND CONDENSED WITH THE HELP OF THE RIGHT
ENTRANCE REGION OF A HEALTHY (120 KT) UPPER JET. OUR PREVIOUS
FORECAST WAS COUNTING ON PRECIPITATION GETTING OUT OF THE REGION BY
THURSDAY AND THE LATEST MODEL GUIDANCE IS GOING FIRMLY AGAINST THIS.
I HAD NO CHOICE BUT TO UP POPS IN THE WEDNESDAY NIGHT AND THURSDAY
PERIODS...WITH HIGHEST POPS WEIGHTED TOWARD SOUTHEAST ZONES. I DID
NOT RAISE POPS AS HIGH AS THE MODELS...OR SOME NEIGHBORS...BECAUSE
OVER THE PAST FEW WEEKS THE CONTINUING SPLIT FLOW PATTERN HAS
PROMPTED WARINESS IS ABRUPT CHANGES IN MODEL SOLUTIONS.

FURTHER DOWN THE ROAD...THE ACTIVE SOUTHERN STREAM IN THE SPLIT FLOW
REGIME WILL PROBABLY TRIGGER SOME MORE WEAK CYCLOGENESIS IN THE
VICINITY OF THE GULF COAST THIS WEEKEND. WE ARE STILL BETTING THAT
ANY DEVELOPMENT OF THAT NATURE WILL TAKE PLACE FAR ENOUGH SOUTH
WHERE WE REMAIN DRY. MEANWHILE...A SURFACE RIDGE REMAINING PLANTED
ACROSS THE LOWER MISSISSIPPI VALLEY LATE THURSDAY INTO THE FIRST
PART OF THE WEEKEND WILL KEEP US A LITTLE COOLER THAN NORMAL WITH
GENERALLY PARTLY CLOUDY SKIES.

THE NEXT PIECE OF ENERGY SHOULD COME AT US THE BEGINNING PART OF
NEXT WORK WEEK...DRIVING A FRONT THROUGH WITH ATTENDANT RAIN
CHANCES. MODELS ARE REALLY HAVING A HARD TIME BY THIS FAR OUT IN THE
PERIOD SO MY CONFIDENCE IS...AGAIN...NOT HIGH. ENSEMBLE OUTPUT
POINTS TO A NEGATIVE NAO PATTERN BUILDING IN BY THE MIDDLE OF NEXT
WEEK. THIS WOULD TEND TO BRING COLD SHOTS OF AIR SOUTH INTO THE
EASTERN HALF TO THIRD OF THE NATION. THIS IS REINFORCED BY THE
ENSEMBLES PREDICTING BELOW NORMAL LOW LEVEL TEMPERATURES BY TUESDAY
AND WEDNESDAY AS WELL. LEANED ON THIS INFORMATION HEAVILY AT THE END
OF THE FORECAST PERIOD AND WHILE FRIGID WEATHER IS NOT
EXPECTED...WINTER MAY NOT YET BE OVER WITH EITHER. /50/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Feb 22, 3:57 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CST TUE FEB 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232156-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
357 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING ACROSS EAST CENTRAL LOUISIANA AND SOUTH
MISSISSIPPI...MAINLY ALONG AND SOUTH OF A WINNSBORO
LOUISIANA...TO FAYETTE AND LAUREL MISSISSIPPI LINE.  THE PRIMARY
SEVERE WEATHER RISK WILL BE HAIL GREATER THAN THREE QUARTERS OF
AN INCH.  WIND GUSTS BETWEEN 40 AND 50 MILES AN HOUR WILL ALSO BE
POSSIBLE.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY
AFTERNOON AND EVENING ALONG AND SOUTH OF A BASTROP LOUISIANA TO
DE KALB MISSISSIPPI LINE.  THE PRIMARY SEVERE WEATHER RISK WILL
BE HAIL GREATER THAN THREE QUARTERS OF AN INCH AND TORNADOES.

A BOUNDARY...LEFT OVER FROM YESTERDAYS THUNDERSTORMS...SERVED AS
A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
SOME OF THESE STORMS WILL LIKELY REMAIN SEVERE THROUGH SUNSET
BEFORE GRADUALLY DISSIPATING.

A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI INTO WEDNESDAY.  AN AREA OF LOW PRESSURE
IS EXPECTED TO DEVELOP TO OUR WEST ALONG THE FRONT AS AN
UPPER-LEVEL DISTURBANCE APPROACHES THE LOWER MISSISSIPPI VALLEY.
WITH STRONG JET STREAM DYNAMICS...AN UNSTABLE AIRMASS...AND
SUFFICIENT WIND SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION
AND/OR SPEED WITH HEIGHT)...SOME OF THESE STORMS COULD BECOME
SEVERE WEDNESDAY AFTERNOON.  A FEW OF THESE STORMS COULD PRODUCE
TORNADOES...ESPECIALLY IN THE VICINITY OF THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR EARLY THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.  OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH THE
EVENING OF TUESDAY MARCH 1.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BUTTS

In the hours before

Local storm report, Feb 22, 3:09 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SE SICILY ISLAND      31.80N 91.60W
02/22/2005  0.75 INCH        CATAHOULA          LA   LAW ENFORCEMENT

            NEAR FOULS

&&

BYRD
Local storm report, Feb 22, 3:09 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 SE SICILY ISLAND      31.80N 91.60W
02/22/2005  0.88 INCH        CATAHOULA          LA   LAW ENFORCEMENT

            NEAR FOULS

&&

BYRD
Local storm report, Feb 22, 4:14 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             9 NW BROOKHAVEN         31.68N 90.55W
02/22/2005  1.75 INCH        LINCOLN            MS   EMERGENCY MNGR

            NEAR LOYDSTAR

&&

BYRD
Local storm report, Feb 22, 4:28 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 S WATERPROOF          31.76N 91.39W
02/22/2005  0.88 INCH        TENSAS             LA   EMERGENCY MNGR

&&

BYRD
Local storm report, Feb 22, 4:33 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 NW BROOKHAVEN         31.62N 90.49W
02/22/2005  0.50 INCH        LINCOLN            MS   EMERGENCY MNGR

            HAIL IS FALLIN HEAVILY

&&

BYRD
Local storm report, Feb 22, 4:33 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 NW BROOKHAVEN         31.62N 90.49W
02/22/2005  0.50 INCH        LINCOLN            MS   EMERGENCY MNGR

            HAIL IS FALLING HEAVILY

&&

BYRD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:19 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia, Tensas41 min
Feb 22, 3:00 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin, Tensas60 min
Feb 22, 3:12 PM CSTSevere Thunderstorm WarningJANConcordia, Tensas48 min
Feb 22, 4:01 PM CSTSevere Thunderstorm WarningJANTensas44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.